Q:

Why does oxycodone make you itch?

A:

Quick Answer

Itching from oxycodone is induced by opiates found within the drug, according to Phys.org. The opioids contain a variant called MOR1D that initiates itching in patients when communicating with a receptor in the body known as GRPR.

Continue Reading
Why does oxycodone make you itch?
Credit: Letizia McCall The Image Bank Getty Images

Full Answer

Phys.org mentions that GRPR is also known as gastrin-releasing peptide receptor, and it is found in the spinal cord. Studies show that the MOR1D variant causes itching by sending signals and activating GRPR. MOR1D contains seven amino acids that are responsible for interacting with GRPR to foster itching.

Phys.org adds that scientists have researched ways to get rid of itching caused by opiates by suppressing the MOR1D receptor. Surgery and cancer patients also experience itching after taking opioids to alleviate pain. Opiate-induced itching is also common in other pain medications, including morphine.

Learn more about Side Effects
Sources:

Related Questions

Explore